2 Citations (Scopus)
56 Downloads (Pure)

Abstract

Purpose of reviewRecently, it has been questioned whether the re-emergence of psychotic symptoms following antipsychotic discontinuation or dose reduction is attributable to underlying psychotic vulnerability or to rebound effects of chronic use of antipsychotic medication. It was repeatedly shown that relapse rates are high after discontinuation of maintenance treatment. A potential contributing factor could be the increase in density of postsynaptic dopamine D2 receptors in the striatum and the higher affinity of D2 receptors for dopamine after chronic blockade.Recent findingsTo date, little clinical evidence is available for the mechanisms involved in postsynaptic striatal D2 receptor up-regulation after use of antipsychotic medication, and most knowledge comes from animal studies.SummaryFurther research is needed to investigate whether antipsychotic medication causes neuroadaptations leading to a dopamine supersensitive state in humans, how long such hypersensitive states may last and what differences exist between high and low D2 affinity antipsychotic drugs. Further, information is needed on discontinuation schedules that provide optimal protection for relapse during hypersensitive periods.

Original languageEnglish
Pages (from-to)200-205
Number of pages6
JournalCurrent opinion in psychiatry
Volume33
Issue number3
Early online date11-Feb-2020
DOIs
Publication statusPublished - May-2020

Keywords

  • antipsychotic medication
  • dopamine D-2 up-regulation
  • dopamine supersensitivity psychosis
  • relapse
  • INDUCED SUPERSENSITIVITY PSYCHOSIS
  • 1ST-EPISODE PSYCHOSIS
  • FOLLOW-UP
  • SCHIZOPHRENIA
  • RECEPTOR
  • RELAPSE
  • STATES

Cite this